Lithium - Risk of Hypercalcemia and Hyperparathyroidism - For Health Professionals

Starting date:
February 5, 2014
Posting date:
February 5, 2014
Type of communication:
Dear Healthcare Professional Letter
Subcategory:
Drugs
Source of recall:
Health Canada
Issue:
New safety information
Audience:
Healthcare Professionals
Identification number:
RA-37903

Notice about Health Canada advisories

Health Canada Issued Important Safety Information on Lithium

February 5, 2014

Dear Health Care Professional,

Subject: Association of lithium with hypercalcemia and hyperparathyroidism

Health Canada is informing health professionals of new safety information and treatment recommendations regarding lithium and the risk of hypercalcemia sometimes associated with hyperparathyroidism. 

Lithium is used in the treatment of manic episodes of manic-depressive illness. It is used to treat acute manic episodes, and as a long-term therapy to reduce their frequency and severity. 

  • Lithium therapy can cause hypercalcemia which may or may not be accompanied by hyperparathyroidism.
  • Consider calcium blood levels before starting a patient on lithium treatment, again six months after initiation of the drug, and on an annual basis after that, in long-term treatment. 
  • If necessary, consider measuring parathormone blood level to identify or rule out hyperparathyroidism. 

Health Canada has reviewed the available evidence and scientific literature, and determined that lithium therapy can cause hypercalcemia which may or may not be accompanied with hyperparathyroidism.1

There are currently seven lithium-containing medications available in Canada: Apo-Lithium Carbonate, Carbolith, Lithane, Lithmax, Phl-Lithium Carbonate, Pms-Lithium Carbonate and Pms-Lithium Citrate. The benefits of this drug in the treatment of bipolar disorder continue to outweigh the known risks of this drug. 

Managing marketed health product-related adverse reactions depends on health care professionals and consumers reporting them. Reporting rates determined on the basis of spontaneously reported post-marketing adverse reactions are generally presumed to underestimate the risks associated with health product treatments. Any cases of serious hypercalcemia and hyperparathyroidism or other serious or unexpected adverse reactions in patients receiving lithium should be reported to Health Canada at the following address:

You can report any suspected adverse reactions associated with the use of health products to Health Canada by:

  • Calling toll-free at 1-866-234-2345; or
     
  • Visiting MedEffect Canada's Web page on Adverse Reaction Reporting for information on how to report online, by mail or by fax

For other health product inquiries related to this communication, contact Health Canada at:
Marketed Health Products Directorate
E-mail: mhpd_dpsc.public@hc-sc.gc.ca
Telephone: 613-954-6522
Fax: 613-952-7738

References:

References: 1

McKnight RF, Adida M, Budge K, et al. Lithium toxicity profile: a systematic review and meta-analysis. Lancet 2012; 379(9817):721-8.

Return to References 1 referrer